Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 6, NWS Jacksonville, FL

March 31, 2020Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Mar 31, 2020, 7:07 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 9 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 7:07 PM EDT (23:07 UTC)
Expired
Mar 31, 2020, 7:16 PM EDT
In force
9 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 38 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:10 PM EDTTSTM WND DMG4 Nw Fruit Cove, FLLARGE TREE DOWN IN YARD ON MANDARIN ROAD.
Mar 31, 7:10 PM EDTTSTM WND DMG4 Nw Fruit Cove, FLLARGE TREE DOWN IN YARD ON MANDARIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:22 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

109 
WFUS52 KJAX 312307
TORJAX
FLC031-109-312330-
/O.NEW.KJAX.TO.W.0006.200331T2307Z-200331T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
707 PM EDT Tue Mar 31 2020

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northwestern St. Johns County in northeastern Florida...
  Southeastern Duval County in northeastern Florida...

* Until 730 PM EDT.
    
* At 707 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Mandarin, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bayard around 715 PM EDT.
  Nocatee and Durbin around 720 PM EDT.
  Ponte Vedra Beach and Sawgrass around 725 PM EDT.
  Palm Valley and Guana River State Park around 730 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3010 8168 3012 8168 3014 8169 3017 8169
      3019 8168 3019 8170 3020 8170 3026 8135
      3005 8129
TIME...MOT...LOC 2307Z 268DEG 43KT 3015 8165 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

AK
2 follow-up statements
151 
WWUS52 KJAX 312313
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
713 PM EDT Tue Mar 31 2020

FLC031-109-312330-
/O.CON.KJAX.TO.W.0006.000000T0000Z-200331T2330Z/
St. Johns FL-Duval FL-
713 PM EDT Tue Mar 31 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHWESTERN ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES...
    
At 713 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bayard, or near Mandarin, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Durbin around 720 PM EDT.
  Ponte Vedra Beach and Nocatee around 725 PM EDT.
  Palm Valley and Sawgrass around 730 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3009 8159 3009 8163 3019 8163 3025 8135
      3007 8130
TIME...MOT...LOC 2313Z 268DEG 42KT 3015 8157 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

AK
157 
WWUS52 KJAX 312316
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
716 PM EDT Tue Mar 31 2020

FLC031-109-312325-
/O.CAN.KJAX.TO.W.0006.000000T0000Z-200331T2330Z/
St. Johns FL-Duval FL-
716 PM EDT Tue Mar 31 2020

...THE TORNADO WARNING FOR NORTHWESTERN ST. JOHNS AND SOUTHEASTERN
DUVAL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM EDT for northeastern
Florida.

LAT...LON 3009 8159 3009 8163 3019 8163 3025 8135
      3007 8130
TIME...MOT...LOC 2314Z 268DEG 43KT 3015 8153 

$$

AK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:29 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 31, 3:29 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
329 PM EDT Tue Mar 31 2020

...POTENTIAL FOR SEVERE WEATHER AND ISOLATED TORNADOES THIS LATE
AFTERNOON AND EVENING FROM SOUTHEAST GEORGIA...SUWANNEE VALLEY
AND ALONG THE I-10 CORRIDOR TOWARD BAKER COUNTY...

.NEAR TERM [Through Tonight]...

Warm front now extends from central Georgia into the Carolinas
with our region now clearly in the warm sector. The cold front now
extends from central GA through the FL Panhandle into the north
central GOM. The lower atmosphere has primed with dewpoints in mid
to upper 60s.

The strengthening surface low will move over central Georgia this
afternoon will pivot this low east-northeastward, reaching the
Mid-Atlantic coast by early Wednesday morning. Breezy conditions
were slow to develop this afternoon due to the lingering stratus,
but have since increased to from the southwest at 17-23 mph with
frequent gusts to 35 mph through the late afternoon hours through
sunset area-wide. These values are just below Wind Advisory
criteria.

The Suwanee Valley and all of SE GA has been put in a tornado
watch until 9 pm. Radar has some discrete cells moving into the
I-75 corridor across Southwest GA and soon will be knocking on the
door of interior SE GA this late afternoon.

A broken line of supercells will press further into SE GA and
Suwannee Valley this early evening. There is currently a tongue
of higher instabilty with CAPES 500-1000 J/kg over SW GA and the
Suwannee Valley. This instability is expected to continue ahead of
the front through mid evening where there will be good moisture
pooling and transport. The broken line is expected to seep
southward just north of I-10 by Baker county this mid evening. The
storms are anticipated to weaken with the loss of daytime heating
and weakening kinematics south of I-10 this mid evening. Some
storms can be strong to marginally severe just south of I-10. The
best threat for strong to severe weather will be north of I-10,
particularly into SE GA, Damaging winds and hail will be the most
likely severe modes. The biggest tornado threat remains north and
west of U.S. Route 84 in Georgia. South and East of U.S. Route 84
shear is more unidirectional with minimal directional veering of
winds with height as surface winds become a uniform southwesterly
direction, where more straight line wind environment will hold
sway.

The cold front is expected to pass through the entire region
before midnight, where skies willl start to clear or partially
clear from northwest to southeast during the overnight hours.

&&

.SHORT TERM [Wednesday Through Friday Night]...

Low pressure will move to the northeast Wednesday, as high pressure
builds from the west. The high will build to the northwest Wednesday
night, then north on Thursday. This high will remain centered to the
north through Friday night, with ridging extending south into
forecast area. Noticeably cooler and drier air will advect into the
region on northwest flow Wednesday, with skies clearing.
Temperatures will trend below normal through Thursday night with
skies remaining mostly clear. As the flow becomes more onshore
Friday into Friday night, an increase cloud cover is expected along
with temperatures beginning to rise. Readings Friday inland will
rise above normal, where as the onshore flow will keep coastal areas
a little below normal.

&&

.LONG TERM [Friday night Through Tuesday]...

The high will move more to the northeast Saturday, as a wave of low
pressure moves east across the gulf. High pressure will remain to
the northeast Sunday, as moisture increases across the area, but
better energy over the gulf stalls to the west. With increasing
moisture, and energy to the west, rain chances increase from the
southwest. The high will build more toward the east Monday then
southeast Tuesday. With the high to the east, the flow will become
more southerly with temperatures rising above normal for Monday. A
weak frontal boundary is expected to lay west to east Monday into
Tuesday, with precipitation chances increasing into Tuesday. A
southwesterly flow will yield temperatures above normal into Tuesday
as well.

&&

.MARINE...

A cold front will move southeast across the area waters Tonight,
with strong storms possible. An enhanced gradient is expected
ahead, along and behind this front, leading to small craft
advisory conditions. High pressure will build to the northwest
Wednesday, then north Thursday through Friday night. The high will
build more toward the northeast on Saturday, then east early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  50  67  46  73  49 /  50   0   0   0   0
SSI  55  67  53  70  55 /  60   0   0   0   0
JAX  54  70  52  76  53 /  50   0   0   0   0
SGJ  57  69  55  73  56 /  40   0   0   0   0
GNV  53  71  49  79  51 /  40   0   0   0   0
OCF  54  73  49  80  52 /  40   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 6 PM this evening to 4 PM EDT
     Wednesday for Waters from Altamaha Sound GA to Fernandina
     Beach FL from 20 to 60 NM-Waters from Fernandina Beach to
     St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
     to Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from 6 PM this evening to 11 AM EDT
     Wednesday for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM.

&&

In the hours before

Local storm report, Mar 31, 6:14 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
614 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     9 SSW LIVE OAK          30.17N 83.04W
03/31/2020                   Suwannee           FL   EMERGENCY MNGR

            EMERGENCY MANAGER WAS IN ROUTE TO REPORTS FROM 911
            DISPATCH OF DAMAGE TO A CHICKEN HOUSE AND NUMEROUS TREES
            DOWN ALONG CR252 BETWEEN CR129 AND CR349. TIME ESTIMATED
            BY RADAR.

&&

RBRICKER
Special weather statement, Mar 31, 6:23 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EDT Tue Mar 31 2020

FLZ030-031-035-136-222-236-312315-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Bradford FL-Gilchrist FL-
623 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILCHRIST...NORTHERN
ALACHUA...BRADFORD...SOUTHERN UNION AND SOUTH CENTRAL COLUMBIA
COUNTIES UNTIL 715 PM EDT...

* At 623 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Raiford to near Upland Pines to near Bell. Movement was east at 50
  mph.

* Wind gusts of up to 55 mph possible with these storms.

* Locations impacted include...
  Starke, Lake Butler, Keystone Heights, Bell, Worthington Spring,
  Alachua, High Springs, Worthington Springs, Groves and Beasley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 900 PM EDT for northern
Florida.

LAT...LON 2980 8292 2991 8262 3005 8239 3004 8205
      2973 8205 2971 8208 2977 8294
TIME...MOT...LOC 2223Z 270DEG 49KT 3004 8228 2991 8254 2980 8286

AK
Local storm report, Mar 31, 6:33 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
633 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SW LAKE CITY          30.15N 82.70W
03/31/2020                   Columbia           FL   TRAINED SPOTTER

            LARGE TREE DOWN ABOUT 1.5 MILES NORTH OF THE INTERSECTION
            OF HIGHWAYS 247 AND 242.

&&

MZ
Local storm report, Mar 31, 6:38 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
638 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     2 WSW MACCLENNY         30.27N 82.16W
03/31/2020                   Baker              FL   911 CALL CENTER

            911 DISPATCH REPORTS THUNDERSTORM POSSIBLE DAMAGE TO A
            RESIDENCE,A CHICKEN COUP, AND TREES DOWN THROUGHOUT THE
            COUNTY.

&&

RBRICKER
Special weather statement, Mar 31, 6:54 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
654 PM EDT Tue Mar 31 2020

FLZ031>033-035-037-133-136-138-236-312345-
Coastal Flagler FL-Eastern Alachua FL-Western Alachua FL-
Coastal St. Johns FL-Putnam FL-Bradford FL-Clay FL-
Inland St. Johns FL-Gilchrist FL-
654 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST...NORTH
CENTRAL FLAGLER...CENTRAL ALACHUA...SOUTHEASTERN BRADFORD...ST.
JOHNS...PUTNAM AND SOUTHERN CLAY COUNTIES UNTIL 745 PM EDT...

* At 654 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Camp
  Blanding to near Keystone Heights to 6 miles southwest of Alachua.
  Movement was east at 50 mph.

* Wind gusts up to 55 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Gainesville, Saint Augustine, Palatka, Interlachen, Keystone
  Heights, Hastings, Melrose, East Palatka, Saint Augustine Beach and
  Hawthorne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 900 PM EDT for northern and
northeastern Florida.

LAT...LON 2964 8127 2965 8128 2964 8131 2965 8132
      2963 8132 2962 8134 2962 8152 2959 8152
      2954 8173 2956 8266 2957 8266 2969 8267
      2984 8214 2998 8190 2995 8124 2977 8118
      2966 8118
TIME...MOT...LOC 2254Z 275DEG 53KT 2994 8192 2984 8210 2971 8254

AK
Local storm report, Mar 31, 7:02 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
702 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     3 SE CALLAHAN           30.53N 81.80W
03/31/2020                   Nassau             FL   911 CALL CENTER

            911 DISPATCH REPORTED A WIRE DOWN AT THE INTERSECTION OF
            LEE DRIVE AND ANN DRIVE. TIME ESTIMATED BASED ON RADAR.

&&

RBRICKER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:43 PM EDTTornado WarningJAXHamilton, Suwannee32 min
Mar 31, 5:03 PM EDTSpecial Weather StatementJAXSuwannee42 min
Mar 31, 5:15 PM EDTSpecial Weather StatementJAXNassau60 min
Mar 31, 5:17 PM EDTSpecial Marine WarningJAX88 min
Mar 31, 5:27 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau48 min
Mar 31, 5:30 PM EDTSpecial Marine WarningJAX2 hr
Mar 31, 5:38 PM EDTSpecial Weather StatementJAXBaker, Columbia, Union52 min
Mar 31, 6:14 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Union31 min
Mar 31, 6:23 PM EDTSpecial Weather StatementJAXBradford52 min
Mar 31, 6:28 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Clay, Duval, Nassau, Saint Johns and 1 more47 min
Mar 31, 6:54 PM EDTSpecial Weather StatementJAXAlachua, Putnam, Saint Johns51 min
Mar 31, 7:18 PM EDTSpecial Weather StatementJAXSaint Johns27 min
Mar 31, 7:27 PM EDTSpecial Marine WarningJAX2 hr
Mar 31, 7:29 PM EDTTornado WarningJAXSaint Johns4 min
Mar 31, 7:46 PM EDTSpecial Weather StatementJAXFlagler, Putnam44 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.